Allegra-D

By Medically reviewed by hellodoktor

Generic Name: Allegra-D Brand Name(s): Allegra-D.

Uses

What is Allegra-D® (fexofenadine and pseudoephedrine) used for?

Allegra-D® contains a combination of fexofenadine and pseudoephedrine. Fexofenadine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Allegra-D® is used to treat sneezing, runny or stuffy nose, itchy or watery eyes, hives, skin rash, itching, and other symptoms of allergies and the common cold.

Allegra-D® may also be used for purposes not listed in this medication guide.

How should I take Allegra-D® (fexofenadine and pseudoephedrine)?

Use Allegra-D® exactly as directed on the label, or as prescribed by your doctor. Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold or allergy medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Do not crush, chew, or break an extended-release tablet. Swallow it whole.

Take Allegra-D® on an empty stomach, at least 1 hour before or 2 hours after a meal.

Take this medicine only with water. Avoid fruit juice; especially orange, apple, or grapefruit juice. Fruit juice can make it harder for your body to absorb fexofenadine.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken a cold or allergy medicine within the past few days.

How do I store Allegra-D® (fexofenadine and pseudoephedrine)?

Allegra-D® is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Allegra-D® in the bathroom or the freezer. There may be different brands of Allegra-D® that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Allegra-D® down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Allegra-D® (fexofenadine and pseudoephedrine)?

Before using this drug, tell your doctor if:

  • You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
  • You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • You have allergy with any of active or inactive ingredients of Allegra-D® or other medications.
  • You have any other illnesses, disorders, or medical conditions.

Do not use Allegra-D® if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

Ask a doctor or pharmacist if it is safe for you to take Allegra-D® if you have:

  • Kidney disease
  • Glaucoma
  • Heart disease or high blood pressure
  • Diabetes
  • Thyroid disorder
  • Bladder obstruction or other urination problems

Is it safe during pregnancy or breastfeeding?

There are no adequate studies in women for determining risk when using Allegra-D® during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Allegra-D®. Allegra-D® is pregnancy risk category C, according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk
  • B=No risk in some studies
  • C=There may be some risk
  • D=Positive evidence of risk
  • X=Contraindicated
  • N=Unknown

Side effects

What side effects can occur from Allegra-D® (fexofenadine and pseudoephedrine)?

Get emergency medical help if you have signs of an allergic reaction to Allegra-D®: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Stop using Allegra-D® and call your doctor at once if you have:

  • Pounding heartbeats or fluttering in your chest
  • Severe dizziness, anxiety, restless feeling, tremors, or nervousness

Common side effects may include:

  • Mild dizziness
  • Dry mouth, nose, or throat
  • Nausea
  • Sleep problems (insomnia)

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Allegra-D® (fexofenadine and pseudoephedrine)?

Allegra-D® may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Allegra-D® (fexofenadine and pseudoephedrine)?

Allegra-D® may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with Allegra-D® (fexofenadine and pseudoephedrine)?

Allegra-D® may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using Allegra-D® (fexofenadine and pseudoephedrine).

What is the dose of Allegra-D® (fexofenadine and pseudoephedrine) for an adult?

Usual Adult Dose for Allergic Rhinitis:

One tablet (60 mg-120 mg) orally twice a day.

One tablet (180 mg-240 mg) orally once a day.

What is the dose of Allegra-D® (fexofenadine and pseudoephedrine) for a child?

Usual Pediatric Dose for Allergic Rhinitis:

13 years or older:

One tablet (60 mg-120 mg) orally twice a day.

One tablet (180 mg-240 mg) orally once a day.

How is Allegra-D® (fexofenadine and pseudoephedrine) available?

Allegra-D® is available in the following dosage forms and strengths:

  • tablet, extended release: fexofenadine hydrochloride 60mg, pseudoephedrine hydrochloride 120mg

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Allegra-D®, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: August 25, 2017 | Last Modified: September 13, 2019

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.
You might also like